Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 381, NWS Springfield, MO

July 13, 2003Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 13, 2003, 4:14 PM CDT for Ozark County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 4:14 PM CDT (21:14 UTC)
Expired
Jul 13, 2003, 5:15 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS53 KSGF 132114
SVRSGF
MOC153-132215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN MISSOURI

* UNTIL 515 PM CDT.

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL
  SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES NORTHWEST OF GAINESVILLE...OR 18 MILES SOUTHEAST OF
  AVA...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GAINESVILLE BY 445 PM CDT.

THE TOWNS OF NOBLE...BRIXEY...WILLHOIT...HARDENVILLE AND TECUMSEH ARE
ALSO IN THE PATH OF THIS STORM.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED IN SOUTHEAST OZARK COUNTY 
NEAR THE TOWN OF UDALL...AND WILL AFFECT UDALL AND BAKERSFIELD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3679 9213 3679 9278 3651 9276 3650 9214

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:55 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 13, 2:55 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT SUN JUL 13 2003

.MESOSCALE CONVECTIVE DISCUSSION...

LINE OF SUPERCELLS ACROSS FAR SOUTHWEST MISSOURI HAS FINALLY BEGUN
TO WEAKEN AFTER PRODUCING NUMEROUS GOLFBALL TO BASEBALL SIZE HAIL
EVENTS ACROSS THE REGION.

VISIBLE SATELLITE INDICATES THAT AN OUTFLOW BOUNDARY EMINATING FROM
THIS CONVECTION HAS BECOME QUASI-STATIONARY ALONG A NW-SE ORIENTED
LINE FROM SCHELL CITY TO SPRINGFIELD TO GAINESVILLE. MODIFIED 12Z
KSGF SOUNDING IN THIS REGION INDICATES VERY IMPRESSIVE 100MB MLCAPES
IN EXCESS OF 3000 J/KG. LATEST CONWAY PROFILER DATA INDICATES
SIGNIFICANT DEEP LAYER (0-6KM) SHEAR IS STILL PRESENT OVER THE
REGION ON THE ORDER OF 40 TO 45 KNOTS...AND SUPPORTIVE OF SUPERCELLS
WITH A VERY SLOW SOUTHEASTWARD PROPAGATION.

VISIBLE SATELLITE TRENDS SUGGEST THAT CONVECTION WILL RAPIDLY
DEVELOP ALONG THIS BOUNDARY WITHIN THE NEXT HOUR OR SO. HAVE
COORDINATED WITH SPC REGARDING THESE THOUGHTS...AND THEY WILL
CONTINUE TO MONITOR FOR POTENTIAL WATCH BOX ISSUANCES.

MAIN THREAT WITH THESE STORMS WILL BE VERY LARGE HAIL GIVEN VERY
STEEP MID LEVEL LAPSE RATES AND PRONOUNCED VEERING IN THE 2-6KM
LAYER. HOWEVER...NOW THAT STORMS HAVE BECOME ROOTED IN UNSTABLE
BOUNDARY LAYER...ISOLATED WET MICROBURSTS CANNOT BE RULED OUT. VERY
WEAK 0-1KM FLOW WILL PRECLUDE ANY TORNADO THREAT.

BOOKBINDER

&&

FORECAST CONCERNS: ONGOING CONVECTION THIS AFTERNOON. ANY CONVECTION
OVERNIGHT. MODEL DIFFERENCES ON TUE/WED.

.DISCUSSION...
EARLIER THINKING OF CONVECTION DIMINISHING BY NOON TIME WAS
OVERSTATED. ALTHOUGH WIND PROFILERS IN OKLAHOMA/KANSAS HAVE
DIMINISHING 85H WINDS...STILL ENOUGH MOISTURE CONVERGENCE IN THE
LOWEST 3000 FT TO CONTINUE RE-DEVELOPMENT. SATELLITE WAS ALSO
SHOWING A COLD POOL THAT SOMEWHAT STABILIZED THE AIR MASS N/NE OF
MAIN ACTIVITY OVER SOUTHWEST MISSOURI...HOWEVER THIN LINE OF CUMULUS
STILL FORMING IN SOUTHEAST KANSAS UPSTREAM FOR THE MAIN STORM
COMPLEXES IN FAR SOUTHWEST MISSOURI. WILL LEAN TOWARD SCATTERED
THUNDERSTORMS IN FAR SOUTHWEST MISSOURI/SOUTHEAST KANSAS THIS
EVENING (DEPENDING UPON LATEST RADAR/SATELLITE TRENDS THE NEXT TWO
HOURS) WITH ISOLATED FOR AREAS SOUTHWEST OF AN OSCEOLA...TO
SPRINGFIELD AND GAINESVILLE LINE. WILL CONCENTRATE ON LATE
EVENING/OVERNIGHT POSSIBILITIES WITH SHORT WAVE INDICATED ON WATER
VAPOR WITH NEW 18Z ETA RUN & RUC INFO.

HOT AND HUMID CONDITIONS WILL CONTINUE AHEAD OF THE NEXT
DISTURBANCE/SURFACE BOUNDARY MOVING INTO THE REGION BY TUESDAY
AFTERNOON. WILL LEAN TOWARD THE HIGHER GUIDANCE NUMBERS WITH HEAT
INDICES APPROACHING 105 IN SOUTHEAST KANSAS/FAR WESTERN MISSOURI.
HAVE ALREADY HIGHLIGHTED THIS IN AFTERNOON HWO...BUT WILL LEAVE ANY
HEAT ADVISORY OUT AT THIS TIME (ZONES HIGHLIGHTS AT BEST).

HAVE SOME CONCERNS OF RAINFALL CHANCES ON TUESDAY/WEDNESDAY TIME
PERIOD. GFS MOVES THE FRONTAL BOUNDARY THROUGH THE CWA BY WEDNESDAY
MORNING...BUT THE ETA LEAVES THE BOUNDARY NORTH OF THE CWA (CENTRAL
MO)...THEN RETURNS IT NORTHWARD BY LATE TUESDAY NIGHT AS THE 85H LOW
LEVEL JET DEVELOPS. WILL CONTINUE CHANCE POPS (20/30%) FOR
TUE/WED...HOWEVER LATER SHIFTS MAY WANT TO SEE HOW THE ETA IS MOVING
THE BOUNDARY...ESPECIALLY AT 92/85H WHERE WINDS CONTINUE FROM THE
SW/W.

NO OTHER CHANGES ARE NECESSARY IN THE LONGER TERM.

FINAL ISC GRIDS WILL BE SENT BY 21Z.

.LONG TERM (TUESDAY THROUGH SATURDAY)...
THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY
WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY
MID-WEEK...AND INTO NEXT WEEKEND. BY SATURDAY/SUNDAY NEXT
WEEK...THERE IS SOME INDICATIONS OF A WEAK FRONTAL BOUNDARY NEAR THE
REGION...BUT ITS TOO WEAK AND REGIONAL CONSENSUS SEEMS TO BE WARM
AND DRY THROUGH THE PERIOD. MAY NEED TO WATCH HEAT INDICES AS 100 TO
105 DEGREES ARE LIKELY DURING THE WEEK.

JLT

&&

.AVIATION...
STILL LOOKS LIKE JLN WILL BE IN THE SOUP (VCTS THRU 20Z)...WHILE SGF
SHOULD REMAIN IN VFR CONDITIONS THROUGH THE AFTERNOON. LATER SHIFTS
NEED TO CONCENTRATE ON LATE THIS AFTERNOON/OVERNIGHT AS
REDEVELOPMENT IS POSSIBLE.

JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
Hazardous weather outlook, Jul 13, 1:00 PM CDT, 3 hours 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING:

  HEAVY RAINFALL.
  HAIL TO THE SIZE OF GOLF BALL.
  WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  LOCATIONS GENERALLY SOUTH OF A FORT SCOTT KANSAS...TO MOUNT VERNON
  TO BRANSON MISSOURI LINE THIS AFTERNOON.

  DISCUSSION:

  MOISTURE WAS CONVERGING IN THE LOWEST 3000 FEET OVER SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI THIS MORNING...AND WILL CONTINUE
  OVER THE GENERAL AREA THROUGH THE AFTERNOON. THUNDERSTORMS WILL
  LIKELY FORM OVER THE SAME AREAS THROUGH THE AFTERNOON...BEFORE THE
  MOISTURE LINE MOVES FURTHER SOUTH AND WEST INTO OKLAHOMA AND
  ARKANSAS. MODERATE TO HIGH INSTABILITY AND SUFFICIENT WIND SHEAR
  ALOFT...IS CONDUCIVE FOR HAIL FORMATION DURING THE AFTERNOON. ALSO
  DUE TO THE TRAINING OF THE STORMS...LOCALIZED FLOODING IS
  POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE HEAVY RAINFALL ON
  FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT
  AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS. ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE
  90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  THESE
  TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER
  70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE
  LOCATIONS.

  MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY.  IN
  ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE
  OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY
  NIGHT.  A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
  DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON SOUTH OF A FORT
  SCOTT KANSAS...TO MOUNT VERNON...TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT/SAW

In the hours before

Local storm report, Jul 13, 1:24 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0123 PM    GRANBY                    MO   .88 INCH HAIL
07/13/03   NEWTON                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 13, 1:35 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0124 PM    GRANBY                    MO   .88 INCH HAIL
07/13/03   NEWTON                         REPORTED BY PUBLIC.
Local storm report, Jul 13, 1:39 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    1 W GRANBY                MO   .88 INCH HAIL
07/13/03   NEWTON                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 13, 1:45 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0142 PM    PULASKIFIELD              MO   2.75 INCH HAIL
07/13/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 13, 1:54 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
154 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 PM    MONETT                    MO   2.25 INCH HAIL
07/13/03   BARRY                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 13, 2:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 AM    1 W WEBB CITY             MO   .88 INCH HAIL
07/13/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0735 AM    2 N REDINGS MILL          MO   .88 INCH HAIL
07/13/03   NEWTON                         REPORTED BY HAM RADIO
                                          OPERATOR.

0739 AM    REDINGS MILL              MO   1.75 INCH HAIL
07/13/03   NEWTON                         REPORTED BY .

0855 AM    3 N DIAMOND               MO   2 INCH HAIL
07/13/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0929 AM    1 N STARK CITY            MO   1.75 INCH HAIL
07/13/03   NEWTON                         REPORTED BY PUBLIC.

1000 AM    ROCKY COMFORT             MO   1 INCH HAIL
07/13/03   MCDONALD                       ONE INCH HAIL LASTED
                                          FOR 10 MINUTES.
                                          REPORTED BY PUBLIC.

1000 AM    WHEATON                   MO   1 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.

1010 AM    MONETT                    MO   .75 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.

1015 AM    WENTWORTH                 MO   .75 INCH HAIL
07/13/03   NEWTON                         REPORTED BY .

1030 AM    PIERCE CITY               MO   2.5 INCH HAIL
07/13/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1033 AM    STOTTS CITY               MO   .75 INCH HAIL
07/13/03   LAWRENCE                       REPORTED BY PUBLIC.

1035 AM    1 W MONETT                MO   1 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.

1130 AM    4 W BRONAUGH              MO   .88 INCH HAIL
07/13/03   VERNON                         REPORTED BY PUBLIC.

1205 PM    PURDY                     MO   2.75 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.

1245 PM    CRESTLINE                 KS   .75 INCH HAIL
07/13/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0100 PM    NEOSHO                    MO   1 INCH HAIL
07/13/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:50 AM CDTSevere Thunderstorm WarningSGFMcDonald40 min
Jul 13, 7:31 AM CDTSevere Thunderstorm WarningSGFNewton44 min
Jul 13, 8:00 AM CDTSevere Thunderstorm WarningSGFJasper45 min
Jul 13, 8:47 AM CDTSevere Thunderstorm WarningSGFNewton43 min
Jul 13, 9:28 AM CDTSevere Thunderstorm WarningSGFNewton32 min
Jul 13, 9:41 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald64 min
Jul 13, 9:59 AM CDTSevere Thunderstorm WarningSGFLawrence, Newton61 min
Jul 13, 10:27 AM CDTSevere Thunderstorm WarningSGFJasper48 min
Jul 13, 10:57 AM CDTSevere Thunderstorm WarningSGFLawrence63 min
Jul 13, 11:17 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon73 min
Jul 13, 11:57 AM CDTSevere Thunderstorm WarningSGFBarry63 min
Jul 13, 12:21 PM CDTSevere Thunderstorm WarningSGFJasper, Newton69 min
Jul 13, 1:28 PM CDTSevere Thunderstorm WarningSGFNewton77 min
Jul 13, 1:29 PM CDTSevere Thunderstorm WarningSGFBarry76 min
Jul 13, 2:15 PM CDTFlash Flood WarningSGFBarry3 hr
Jul 13, 3:22 PM CDTSevere Thunderstorm WarningSGFOzark53 min
Jul 13, 3:50 PM CDTSevere Thunderstorm WarningSGFChristian55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.